Texas, 2015

Flash Flood in Texas, May 22, 2015

May 22, 2015 · NWS CRP · 1 event in 1 county or zone

Scattered thunderstorms moved across the Mid-Coast region during the morning hours on May 22nd. Localized heavy rain caused flooding near the Aransas Wildlife Refuge.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

Scattered thunderstorms moved across the Mid-Coast region during the morning hours on May 22nd. Localized heavy rain caused flooding near the Aransas Wildlife Refuge.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at May 22, 5:15 AM CST, 3 hours 25 minutes earlier.

Area forecast discussion, May 22, 5:15 AM CST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
615 AM CDT FRI MAY 22 2015

.DISCUSSION...UPDATED FOR 12Z AVIATION.

&&

.AVIATION...LRD AND VCT TAF SITES CURRENTLY AT IFR
CONDITIONS...BUT OTHER SITES REMAIN MVFR...EXPECT LRD AND VCT TO
IMPROVE TO MVFR BEFORE LONG. SHOULD SEE MOST SITES IMPROVE TO VFR
DURING THE AFTERNOON. SCATTERED SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE AGAIN THIS AFTERNOON. EXPECT CIGS TO DECREASE ONCE AGAIN
OVERNIGHT.

&&

.PREV DISCUSSION... /ISSUED 434 AM CDT FRI MAY 22 2015/

SHORT TERM (TODAY THROUGH SATURDAY)...A RELATIVELY QUIET SHORT
TERM PERIOD COMPARED TO WHAT WE SAW YESTERDAY AND WAS IS
POTENTIALLY TO COME LATER IN THE WEEKEND. HAVE ISOLATED TO
SCATTERED CONVECTION THIS MORNING STREAMING IN FROM THE GULF...AND
HELPED BY WEAK SURFACE FRONT STALLED NEAR THE COAST. THIS BOUNDARY
SHOULD WEAKEN AND LIFT NORTH TODAY. COMBINE THIS BOUNDARY...THE
ABUNDANT MOISTURE STILL IN PLACE AND A UPPER LEVEL DISTURBANCE AND
WE SHOULD GET SCATTERED CONVECTION TO DEVELOP ONCE AGAIN. NOT
REALLY EXPECTING ANYTHING ORGANIZED...BUT CERTAINLY HIGH RAINFALL
RATES WILL BE POSSIBLE WITH SOME OF THESE SHOWERS/STORMS AND COULD
LEAD TO ISOLATED FLASH FLOODING. THE FLASH FLOOD THREAT SHOULD BE
ISOLATED ENOUGH TODAY TO NOT WARRANT A WATCH.

EXPECT A DECREASE IN CONVECTION TONIGHT...BUT MOISTURE CONVERGENCE
STILL HIGH NEAR THE COAST AND SHOULD RESULT IN SOME STREAMER
SHOWERS DEVELOPING. CONVECTION IN MEXICO IS LIKELY ONCE
AGAIN...BUT SHOULD AGAIN STAY WEST OF THE RIO GRANDE.

STRONGER UPPER LOW MOVES THROUGH ON SATURDAY AFTERNOON AND WILL
LEAD TO ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS. A FEW STRONG
STORMS WILL AGAIN BE POSSIBLE. FLASH FLOOD WATCH MAY BE NEEDED BY
SATURDAY AFTERNOON.

LONG TERM (SATURDAY NIGHT THROUGH THURSDAY)...DETERMINISTIC
NAM/GFS/ECMWF DEPICT SYNOPTIC SCALE LIFT (700-300MB Q-VECTOR
CONVERGENCE) AFFECTING THE CWA/MSA SATURDAY NIGHT THROUGH LATE
MONDAY IN ASSOCIATION WITH A SERIES OF UPPER DISTURBANCES. THE GFS
DETERMINISTIC DEPICT WELL ABOVE NORMAL PWAT VALUES OVER AT LEAST THE
ERN CWA SATURDAY NIGHT/SUNDAY. THE COMBINATION OF COPIOUS MSTR/UPPER
FORCING AND A MEANDERING SFC BOUNDARY/TROUGH (GFS DETERMINISTIC AND
TO A LESSER EXTENT THE ECMWF) WL CONTRIBUTE TO SCT/NUMEROUS
CONVECTION SATURDAY NIGHT THROUGH MONDAY NIGHT. STG 0-6KM VERTICAL
SHEAR MAY CONTRIBUTE TO STG/SEVERE CONVECTION SUNDAY...CONSISTENT
WITH SLGT RISK FOR SVR FROM SPC. FLASH FLOODING IS ANOTHER THREAT
OWING TO ALREADY WET/NEAR SATURATED SOIL CONDITIONS/LOW FLASH FLOOD
THRESHOLDS. A TRANSITON TO DRIER CONDITIONS ANTICIPATED FOR TUESDAY.
NEAR NORMAL PWAT VALUES AND THE PROXIMITY OF A SFC BOUNDARY/TROUGH
(GFS DETERMINISTIC AND TO A LESSER EXTENT THE ECMWF) SUGGEST AT
LEAST ISOLD CONVECTION WEDNESDAY/THURSDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    86  74  85  77  84  /  40  20  30  40  60
VICTORIA          84  73  84  75  82  /  40  20  40  40  70
LAREDO            89  74  90  74  89  /  40  20  30  50  50
ALICE             87  74  86  76  87  /  40  10  40  40  60
ROCKPORT          85  76  85  78  82  /  40  30  30  40  60
COTULLA           87  73  87  72  86  /  40  20  50  60  60
KINGSVILLE        88  74  87  77  86  /  40  10  30  40  60
NAVY CORPUS       85  76  84  78  82  /  40  30  30  30  60

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.

&&

PZ/83...AVIATION
Hazardous weather outlook, May 22, 4:26 AM CST, 4 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
526 AM CDT FRI MAY 22 2015

GMZ230-235-250-255-270-275-TXZ229>234-239>247-231030-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
526 AM CDT FRI MAY 22 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
TODAY. SOME STORMS MAY BE STRONG AND PRODUCE LOCALLY HEAVY
RAINS...BUT NO WIDESPREAD SEVERE WEATHER OF FLASH FLOODING IS
EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SMALL CRAFT ADVISORY CONDITIONS ARE ANTICIPATED OVER THE COASTAL
WATERS FOR SATURDAY NIGHT AND SUNDAY. SCATTERED THUNDERSTORMS ARE
EXPECTED SATURDAY. UPPER LEVEL DISTURBANCES WILL CONTRIBUTE TO
SCATTERED TO NUMEROUS THUNDERSTORMS SUNDAY AND MONDAY. SOME STORMS
MAY BECOME STRONG OR SEVERE. LOCALLY HEAVY RAINFALL IS ANTICIPATED
SATURDAY NIGHT THROUGH MONDAY. RAINFALL AMOUNTS MAY EXCEED FLASH
FLOOD THRESHOLDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

PZ/WC

In the hours before

Local storm report, May 22, 7:38 AM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
838 AM CDT FRI MAY 22 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     MARINE TSTM WIND 2 ESE TEXAS AM UNIVERSI 27.69N 97.29W
05/21/2015  M42 MPH          NUECES             TX   ASOS

            MEASURED AT KNGP

&&

HART

The radar

The Corpus Christi radar (KCRP), 91 km away, was scanning. The volume nearest the first event began at 14:42 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Aransas

When
May 22, 8:40 AM CST to 9:15 AM CST
Where
Aransas County, 5.29 mi ENE of Cardwell to 4.84 mi ENE of Cardwell
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
28.310, -96.800

Water flooded some of the roads leading to the Aransas National Wildlife Refuge entrance.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 581297.